Iowa, 2019

Flash Flood and Damaging Winds in Iowa, July 3, 2019

July 3, 2019 · NWS OAX · 4 events in 2 counties and zones

Strong thunderstorms early in the morning on July 3 produced very heavy rain. Strong thunderstorms developed during the afternoon and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong thunderstorms early in the morning on July 3 produced very heavy rain. Strong thunderstorms developed during the afternoon and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 3, 5:48 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 3, 5:48 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
648 AM CDT Wed Jul 3 2019

.SHORT TERM...(Today through Friday Night)
Issued at 300 AM CDT Wed Jul 3 2019

At 3 AM, skies were partly cloudy with ongoing thunderstorms
along a stationary boundary in Iowa and cluster of storms moving
east through South Dakota. Temperatures were hovering in the mid
to low 70s and winds were light and variable.

The synoptic pattern today will continue to be dominated by a
upper ridge over the southern tier of the U.S., and a weak
shortwave drifting out of the High Plains into eastern Nebraska.
This should usher in another warm day with highs in the 87 to 92
degree range and dewpoints in the lower 70s. With an uncapped and
unstable airmass in place, we should see scattered thunderstorms
over the region as well. The best thunderstorm chances this
morning should be focused over northeast Nebraska, as the
aforementioned cluster of storms skirts eastward along the NE/SD
border. Will have to watch and see if these storms lay down an
outflow boundary that could impact convective development later
today.

Diurnal heating should help additional thunderstorms develop this
afternoon/evening. Due to a lack of obvious surface convergence
(potential outflow boundaries aside), storm development and
location may be rather random. NAM/RAP forecast soundings
indicated MLCAPE near 3000 j/kg, mid level lapse rates around 7
C/km, and 0 to 6 km shear less than 20 kt this afternoon. This
suggests pulse type storms as opposed to supercells, with a
multicellular cluster or two possible. A couple of these storms
could be severe with large hail or damaging downburst winds. High
PW values (near 1.8 inches) and slow storm motions also indicate
a potential for localized flash flooding. Severe storms are most
likely between 4 PM and 8 PM. Forecaster confidence in storm
development is high, but confidence in storm location is low.

Warm and humid for the 4th of July festivities, with a couple
thunderstorms possible in the afternoon/evening. Thunderstorm
coverage doesn't look widespread, with the best forcing for assent
remaining to our west over the High Plains. So the odds favor
good weather for fireworks or a trip to the lake at this point.
Afternoon highs will be around 90 degrees.

Several rounds of thunderstorms are possible between Thursday
night and Saturday morning as a frontal boundary sags southward
into Nebraska/Iowa, and a pair of shortwave troughs move out of
the High Plains. The greatest rain chances will be Thursday night
and Friday night, as clusters of storms move out of the
High Plains. With PW values remaining in the 1.6-2.0 inch range
and several rounds of rainfall possible, flash flooding may become
and increasing concern. A couple strong/severe storms may also
occur.

.LONG TERM...(Saturday through Tuesday)
Issued at 300 AM CDT Wed Jul 3 2019

Upper level ridging will remain in place through the holiday
weekend and into early next week, keeping conditions warm and
humid. It is starting to sound like a broken record. High
temperatures are forecast to be in the upper 80s and low 90s each
day, while dewpoints should be near 70 degrees. Periods of
thunderstorm activity will continue to affect the region as well.
At this point thunderstorms are most likely Saturday morning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 641 AM CDT Wed Jul 3 2019

Isolated showers and thunderstorms during the morning should move
away from all TAF sites by 15Z or so. However the atmosphere will
remain conducive for convection to bubble up at just about any
time during the afternoon and evening. Exact location of
convection will have to be determined this afternoon as currently
there is no strong low level convergence forecast. Thus will
maintain a general VFR forecast for now.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Albright
LONG TERM...Albright
AVIATION...Dergan
Hazardous weather outlook, Jul 3, 3:51 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
451 AM CDT Wed Jul 3 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-040000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
451 AM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Scattered thunderstorms possible today, with the greatest risk of
a severe thunderstorm between 4 PM and 8 PM. Main severe threats
are damaging downburst winds, large hail and flash flooding.

Flooding continues on the Missouri River from near Plattsmouth
downstream to past Rulo, and along the Missouri River above Lewis
and Clark Lake.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be a daily chance of thunderstorms for the next several
days. Widespread severe weather isn't expected at this time, but
the flash flood risk may increase Friday and Saturday.

Flooding should continue on the Missouri River from around
Plattsmouth downstream to past Rulo, and along the Missouri River
above Lewis and Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight or Wednesday.
However, spotters are encouraged to report hail or wind gusts if
they occur in your area.

Albright

In the hours before

Local storm report, Jul 3, 5:37 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
637 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     HEAVY RAIN       ONAWA                   42.03N 96.08W
07/03/2019  E3.00 INCH       MONONA             IA   LAW ENFORCEMENT

            PONDING ON CITY STREETS.

&&

The radar

The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Monona

When
July 3, 8:31 AM CST to 9:31 AM CST
Where
Monona County, 0.3 mi NW of Onawa to 0.73 mi WNW of Onawa Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.034, -96.103

Three to five inches of rain caused some minor flooding on city streets.

Thunderstorm Wind, Shelby

When
July 3, 1:15 PM CST
Where
Shelby County, Corley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.580, -95.330

Garage doors were blown in on a new house.

Thunderstorm Wind, Shelby

When
July 3, 1:15 PM CST
Where
Shelby County, 0.52 mi W of Corley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.580, -95.340

Trees were blown down onto a camper a Nisha Bend Recreation Area.

Thunderstorm Wind, Shelby

When
July 3, 1:45 PM CST
Where
Shelby County, 0.86 mi SE of Corley
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.570, -95.320

Wind gusts ranged 60 to 65 mph. Six cottonwood trees were damaged near Nisha Bend Recreation Area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848339, 848340, 848341, 848331.